Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 488, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2008, 7:21 AM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2008, 7:21 AM CDT (12:21 UTC)
- Expired
- Aug 4, 2008, 8:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 041220 SVRDMX IAC091-109-147-151-041300- /O.NEW.KDMX.SV.W.0488.080804T1221Z-080804T1300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 721 AM CDT MON AUG 4 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUMBOLDT COUNTY IN NORTH CENTRAL IOWA... SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA... POCAHONTAS COUNTY IN NORTHWEST IOWA... * UNTIL 800 AM CDT. * AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAVELOCK...OR 25 MILES NORTHEAST OF STORM LAKE...AND MOVING EAST AT 51 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLOVER BY 725 AM CDT... ROLFE BY 730 AM CDT... BRADGATE AND WEST BEND BY 735 AM CDT... OTTOSEN BY 740 AM CDT... BODE BY 745 AM CDT... LIVERMORE BY 750 AM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9398 4266 9398 4267 9493 4294 9492 TIME...MOT...LOC 1221Z 258DEG 44KT 4282 9468 $$ LEE
1 follow-up statement
000 WWUS53 KDMX 041241 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 741 AM CDT MON AUG 4 2008 IAC091-109-147-151-041300- /O.CON.KDMX.SV.W.0488.000000T0000Z-080804T1300Z/ KOSSUTH IA-PALO ALTO IA-POCAHONTAS IA-HUMBOLDT IA- 741 AM CDT MON AUG 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR NORTHERN HUMBOLDT...NORTHERN POCAHONTAS...SOUTHEASTERN PALO ALTO AND SOUTHERN KOSSUTH COUNTIES... AT 738 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OTTOSEN...OR 27 MILES NORTHWEST OF FORT DODGE...MOVING EAST AT 51 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LIVERMORE BY 750 AM CDT... LU VERNE BY 755 AM CDT... 7 MILES NORTH OF HARDY BY 800 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9398 4276 9398 4272 9485 4292 9484 TIME...MOT...LOC 1241Z 258DEG 44KT 4287 9435 $$ LEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 AM CDT, 44 minutes earlier.
Area forecast discussion, Aug 4, 6:37 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 637 AM CDT MON AUG 4 2008 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... THUNDERSTORMS PUSHING THROUGH SOUTHEASTERN IA ALONG WITH COLD FRONT THIS MORNING. FRONTAL BOUNDARY WILL STALL IN NORTHERN MO...MAINTAINING SLIGHT POPS IN THE FAR SOUTH TODAY AND TONIGHT AS SFC HIGH PRESSURE SETTLES IN ACROSS CENTRAL/NORTHERN IA. SHORTWAVE MOVING ACROSS THE STATE IN NORTHWESTERLY FLOW MAY KICK OFF PRECIP LATE WEDNESDAY...ESPECIALLY IN THE S/SW NEAR THE OLD FRONTAL ZONE. GFS AND NAM HAVE BEEN BULLISH ON QPFS IN THIS AREA WHICH SEEMS REASONABLE...WHILE ECMWF HAS BEEN KEEPING THE PRECIP JUST SOUTHWEST OVER KS/MO. BEHIND THIS SHORTWAVE AMPLIFIED LOW BECOMES MORE NORTH NORTHWESTERLY AND HIGH PRESSURE BUILDS ACROSS THE MIDWEST...PRODUCING SEVERAL QUIET AND UNSEASONABLY COOL DAYS/NIGHTS. WILL SEE LOWS IN THE 50S ACROSS SIGNIFICANT PORTIONS OF THE STATE FOR SEVERAL NIGHTS...WITH NO SIGN OF 90 DEGREES FOR A WHILE. MID LEVEL RIDGE BUILDING IN THE LEE OF THE ROCKIES EARLY THIS WEEKEND WILL FLATTEN THE FLOW BACK TO WEST NORTHWESTERLY...WITH LONG RANGE MODELS INDICATING PRECIP SPREADING ACROSS THE STATE SAT NIGHT/SUN NORTHEAST OF SFC LOW OVER NE/KS. WHILE THIS SEEMS REASONABLE...TIMING AND LOCATION OF THIS SYSTEM IS STILL UNCERTAIN AT THIS LONG RANGE SO HAVE BUMPED POPS UP TO JUST LOWER CHANCE CATEGORY ACROSS MOST OF THE SERVICE AREA. && .AVIATION...05/12Z FRONT WL REMAIN ACRS NORTHERN MISSOURI THROUGH TONIGHT WITH VFR CIGS PASSING ACRS MUCH OF IA. SFC WINDS WL BE LIGHT FROM THE NORTH ACRS THE STATE WITH SCT THUNDERSTORMS IN THE EAST THIS MORNING. THE STORMS ARE FORECAST TO DIMINISH BY MIDDAY WITH VFR CONDITIONS THROUGHOUT IA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && LEE/COGIL/REV
Hazardous weather outlook, Aug 4, 4:56 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT MON AUG 4 2008 IAZ057>062-070>075-081>086-092>097-051100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF AN AUDUBON TO DES MOINES AND GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST INTO TODAY. A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE WILL BE AN INCREASING THREAT OF THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. SOME SEVERE STORMS ARE EXPECTED WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN THE AMPLE MOISTURE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS MORNING. COVERAGE OF THUNDERSTORMS ARE EXPECTED TO INCREASE BY LATER THIS AFTERNOON ALONG WITH INCREASING INTENSITY. SEVERE STORMS ARE EXPECTED BY LATE AFTERNOON INTO THE OVERNIGHT WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. GIVEN THE AMPLE MOISTURE IN PLACE ACROSS CENTRAL IOWA...ISOLATED HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TO END ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO TONIGHT. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:56 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 49 min |
| Aug 4, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.